PDF of Ask a Pharmacist 0412

What specific visual changes are associated with the new drug crizotinib (Xalkori) and what causes them?


Continue Reading

— Karen Overmeyer, MS, RN, APN

Crizotinib is an ALK and c-MET inhibitor recently approved for use in patients with non-small-cell lung cancer (NSCLC) with the EML4 ALK mutation. Eye disorders and visual changes have been noted in up to 62% of patients receiving crizotinib in clinical trials. The most common visual changes occurring with crizotinib include trailing lights in the peripheral vision field. This usually occurs during light transitions (eg, from dark to light), so it may be more noticeable during certain activities and typically lasts only seconds. This usually occurs within a few weeks of starting crizotinib, and occurs less often with prolonged crizotinib therapy. Patients may also complain of blurred vision, floaters, double vision, and sensitivity to light. Patients experiencing any changes in vision should undergo an ophthalmologic evaluation. Ongoing studies of crizotinib are collecting additional data about these visual disturbances. ONA


Lisa A. Thompson is Assistant Professor, Department of Clinical Pharmacy, University of Colorado Skaggs School of Pharmacy and Pharmaceutical Sciences, Aurora, Colorado.